Medications May Trigger Asthma Symptoms
Many common medications can have the unintended side effect of triggering asthma symptoms.
Beta-blockers are typically used to treat problems such as high blood pressure, heart disease and migraine headaches. They may also be used in an eye drop form for treating glaucoma.
Beta-blockers can be very important preventative care medications; yet some are prone to trigger asthma symptoms.
Aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) which include some common over-the-counter pain relievers, such as ibuprofen and naproxen, may trigger symptoms in some people with asthma.
Pain relief medications that usually don't cause increased asthma in aspirin-sensitive patients include low-to-moderate dose acetaminophen, propoxyphene and prescribed narcotics (such as codeine).
Angiotensin-converting enzyme (ACE) inhibitors, which may be used for hypertension or heart disease, include lisinopril and enalapril. Although they usually don't cause asthma, a small percentage of patients who receive these drugs develop a cough. This cough may be confused with asthma in some patients, and can trigger increased wheezing in others.
If you have asthma, it is important to monitor how you react when taking medications for other conditions. Be sure to tell your physician if you think a prescription or over-the-counter medication is causing asthma flare-ups. This will help in the ongoing management of your health and well-being.
Find out more about asthma.